Algebraic corrections for paraxial wave fields

G. W. Forbes, D. J. Butler, R. L. Gordon, A. A. Asatryan

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Asymptotic analysis of the angular spectrum solution for diffraction is used to establish the validity of a standard, formal series for nonparaxial wave propagation. The lowest term corresponds to the field in the Fresnel approximation, and this derivation clarifies some of the remarkable aspects of Fresnel validity for both small and large propagation distances. This asymptotic approach is extended to derive simple, generic algebraic corrections to the field estimates found by using the paraxial model, i.e., the Fresnel approximation. Contour maps of the field errors associated with the diffraction of collimated beams–both uniform and Gaussian–in two and three dimensions demonstrate the effectiveness of these corrections.

Original languageEnglish
Pages (from-to)3300-3315
Number of pages16
JournalJournal of the Optical Society of America A: Optics and Image Science, and Vision
Volume14
Issue number12
DOIs
Publication statusPublished - 1997

    Fingerprint

Cite this